Alert archive / West Virginia / Red Flag Warnings in 2024

Red Flag Warning 2, NWS Charleston, WV

November 13, 2024Pocahontas County, Randolph County, Webster County, West Virginia

NWS Charleston, WV issued this red flag warning at Nov 13, 2024, 11:02 AM EST for Pocahontas County, Randolph County, Webster County, West Virginia. It took effect at Nov 13, 2024, 2:00 PM EST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 13, 2024, 11:02 AM EST (16:02 UTC)
In effect from
Nov 13, 2024, 2:00 PM EST
Expired
Nov 13, 2024, 8:00 PM EST
In force
6 hr
Issued by
NWS Charleston, WV

Counties Pocahontas County, WV, Randolph County, WV, Webster County, WV

The radar

The Charleston,WV radar (KRLX), 143 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2024-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2024-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

415 
WWUS81 KRLX 131602
RFWRLX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Charleston WV
1102 AM EST Wed Nov 13 2024

WVZ522-523-526-140000-
/O.NEW.KRLX.FW.W.0002.241113T1900Z-241114T0000Z/
Southeast Webster-Northwest Pocahontas-Southeast Randolph-
1102 AM EST Wed Nov 13 2024

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM
EST THIS EVENING FOR LOW RELATIVE HUMIDITY AND STRONG WINDS OVER 
THE HIGHER TERRAIN OF THE MONONGAHELA NATIONAL FOREST...

The National Weather Service in Charleston has issued a Red Flag
Warning for low relative humidity and strong winds, which is in 
effect from 2 PM this afternoon to 7 PM EST this evening.

* Timing...2 PM this afternoon to 7 pm this evening.

* Winds...Southeast 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 8 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

ABE
2 follow-up statements
805 
WWUS81 KRLX 132110
RFWRLX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Charleston WV
410 PM EST Wed Nov 13 2024

...CRITICAL FIRE WEATHER CONDITIONS INTO THE EVENING HOURS...

WVZ525-140100-
/O.EXB.KRLX.FW.W.0002.000000T0000Z-241114T0100Z/
Northwest Randolph-
410 PM EST Wed Nov 13 2024

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EST THIS EVENING FOR 
VERY LOW RELATIVE HUMIDITY AND GUSTY WINDS ALONG THE WESTERN 
SLOPES OF THE ALLEGHENY FRONT IN WEST VIRGINIA... 

The National Weather Service in Charleston has issued a Red Flag
Warning for very low relative humidity and gusty winds, which is 
in effect until 8 PM EST this evening.

* Timing...Until 8 PM EST this evening.

* Winds...Southeast 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 5 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WVZ522-523-526-140100-
/O.EXT.KRLX.FW.W.0002.000000T0000Z-241114T0100Z/
Southeast Webster-Northwest Pocahontas-Southeast Randolph-
410 PM EST Wed Nov 13 2024

...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM EST THIS EVENING FOR
VERY LOW RELATIVE HUMIDITY AND GUSTY WINDS OVER THE HIGHER TERRAIN
OF THE MONONGAHELA NATIONAL FOREST...

* Timing...Until 8 PM EST this evening.

* Winds...Southeast 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 5 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

GW
191 
WWUS81 KRLX 140058
RFWRLX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Charleston WV
758 PM EST Wed Nov 13 2024

WVZ522-523-525-526-140200-
/O.EXP.KRLX.FW.W.0002.000000T0000Z-241114T0100Z/
Southeast Webster-Northwest Pocahontas-Northwest Randolph-
Southeast Randolph-
758 PM EST Wed Nov 13 2024

...RED FLAG WARNING EXPIRES AT 8 PM EST THIS EVENING FOR THE 
NORTHERN MOUNTAINS OF WEST VIRGINIA...

While gusty winds will continue on the ridges overnight, relative
humidity values are slowly recovering above critical levels. 
Please continue to heed the state burn ban that is in effect.

$$

GW

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this red flag warning went out at Nov 13, 9:12 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Nov 13, 9:12 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
912 AM EST Wed Nov 13 2024

.SYNOPSIS...
Dry today as high pressure traverses north of the area. The
next chance for widespread rain returns late Wednesday night and
Thursday. Dry by late Friday. High pressure for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 912 AM Wednesday...

Considering NASA FIRMS continuing to detect several wildfires
over the Coalfields and southeast low level flow expected to
develop throughout the day, patchy smoke will likely infiltrate
northwestward across the Tri-State region and perhaps as far
east as Charleston so added in some patchy smoke for these areas
through the evening.

As of 135 AM Wednesday...

High level clouds will begin to filter into the region this morning
and gradually become more numerous as the day progresses. It will be
slightly warmer today with high temperatures across the lowlands in
the upper 50's to low 60's with the mountains in the mid to upper
40's.

Sporadic strong wind gusts of 15-25 mph are possible near the
Beckley area and vicinity early this morning thanks to downslope.
Southeast winds should gradually increase early this morning through
Wednesday with gusts of 10-15 mph possible across the lowlands and
20-30 mph with isolated higher gusts possible in the mountains as
the next system begins its approach Wednesday night, bringing our
next chance at precipitation.

RH values could dip to the low 20% range this afternoon and combined
with somewhat gusty winds could enhance fire spread before
precipitation arrives late Wednesday night.

Attention then turns to the precipitation progged to enter the area
Wednesday night as the next low pressure system approaches. There is
concern that some freezing precipitation could impact the mountains
and higher terrain in the northeast as well as a large portion of
Pocahontas county as cold air is dammed against the mountains given
southeast surface flow, which could allow for some small amounts of
frozen precipitation, in this case freezing rain and even sleet, to
occur.

There is concern that given the strong elevated warm layer,
likely above freezing physical surface temperatures, strong surface
flow advecting warmer air into the area, and high likelihood of
significant cloud cover hindering lower temperatures, that freezing
rain or sleet may struggle to occur. Have decided to leave the
chance in for now since soundings support the possibility but trends
will need to be monitored as the event nears. Another potential
hindrance to any frozen precipitation is onset time. Model solutions
are still diverging on when the onset of any precipitation will be
early Thursday morning which could lead to temperatures becoming too
warm to support any frozen precipitation near the surface, but this
should become more clear as we get closer to the event.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 200 AM Wednesday...

Starting this period ongoing rain, area-wide, with a wintry mix
possible in the mountains is the theme through the morning.
Forecast soundings look good for some possible freezing rain
and maybe some ice pellets, but not for snow therefore took out
snow in the forecast. Left in chances of freezing rain with no
accumulations expected. It is possible in a worst case scenario
that there could be some5  patchy ice on the surfaces that will
be below freezing, however with all the cloud coverage, warm
air aloft and rain thinking it will prevent many surfaces to get
below freezing and to allow the rain to freeze on contact with
the surfaces. The potential for any freezing precipitation will
diminish by early afternoon as an all rain regime will then
takeover.

The rest of Thursday will have rain showers with total
QPF expected to be around half an inch to an inch across the
board for the morning and through the afternoon. Thereafter,
QPF will drop off significantly as the system heads southeast
overhead. The low will center over the area and continue to
move southeast through Friday morning confining any rainfall to
just the higher elevations of our northeast territory in our
CWA.

Some moisture will be left behind and supported by some lake
effect due to northwesterly flow which will leave the
opportunity for some upslope precipitation in the northeast
mountains on Saturday mooning. This would likely be confined to
just isolated freezing drizzle or just drizzle as temperature
at the surface hug the 0 degree isotherm through the morning due
to a very shallow layer of moisture unable to support snow.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 200 AM Wednesday...

High pressure moves in and eventually cuts off chances for
precipitation in the northeast mountains by the afternoon. The
rest of the weekend is forecast to be dry with surface high
pressure and upper level ridging supporting fair weather into
possibly Monday. Monday has potential for a disturbance to
develop just to our north which would clip us with
precipitation in the northern periphery of our CWA, however
models have backed off on this solution since yesterday and are
now less confident that this will happen or could happen. The
only model on board is the GFS who is developing some
precipitation inside the warm sector of a parent system toward
the west. This disturbance would be supported by a jet streak
through Monday afternoon. Left some slight chances in the
northern half of the CWA for this time frame as blended model
guidance hints ats favoring the GFS.

High pressure builds in for a quick appearance then a more
significant feature is forecast to impact the area for Tuesday
with a cold frontal passage. This looks to be like an all rain
regime and models hint at the surface low traversing across our
area but models diverge at this point therefore. Elected to go
with central guidance who has high end chances for Tuesday and
Wednesday with a mixture of likely PoPs on Wednesday morning.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
As of 912 AM Wednesday...

VFR conditions are expected Wednesday through the TAF period
but some high level clouds will continue to filter into the
region ahead of the next frontal system poised to impact our
area tonight. Otherwise expect gusty southeast winds at times
through Wednesday afternoon of 10-20 kts with higher gusts of
20-30 kts possible in the mountains, especially near KBKW and
KEKN. The southeast low level flow may bring some smoke into HTS
and CRW from wildfires burning over the Coalfields. Confidence
is highest for this to happen at HTS so added in an FU mention
to the TAF there.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: FU at HTS and CRW may produce MVFR
conditions at time this afternoon and evening.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EST 1HRLY       07   08   09   10   11   12   13   14   15   16   17   18
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  L    L    M    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z THURSDAY...
IFR conditions will be possible in occasional rain showers
Wednesday night and Thursday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...28/JZ
NEAR TERM...ABE/28
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...28
Hazardous weather outlook, Nov 13, 2:18 AM EST, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
218 AM EST Wed Nov 13 2024

WVZ523-524-526-140730-
Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph-
218 AM EST Wed Nov 13 2024

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Relative humidity values this afternoon in the mid to upper 20s,
along with breezy conditions at times, will result in elevated fire
weather conditions.

Additionally, a light wintry mix is possible late Wednesday night
into Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ013-015-024>027-033-034-515>522-525-140730-
Dickenson-Buchanan-Lincoln-Kanawha-Mingo-Logan-Boone-Clay-McDowell-
Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Randolph-
218 AM EST Wed Nov 13 2024

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central, northeast, southeast and southern West
Virginia.

.DAY ONE...Today and Tonight.

Relative humidity values this afternoon in the mid to upper 20s,
along with breezy conditions at times, will result in elevated fire
weather conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-016>020-
028>032-039-040-140730-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Putnam-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
218 AM EST Wed Nov 13 2024

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central, northern, southern and western West
Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

Nearby

Red Flag Warnings in West Virginia, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.